Jump to content
CrazyBoards.org

Depakene/Valproic acid - likely to make me less depressed?


Recommended Posts

So my pdoc finally agreed that SSRIs are not for me and she's moving me from sertraline to valproic acid.

The reason she chose VPA is because I've been sort of cycling between rage and depression, and even my depression has been very irritable lately. Sometimes I have that no energy about to fall over depression, and sometimes I have a ton of energy, but not good energy. Irritable pacing around the house can't concentrate kind of energy. Pdoc says I'm mixed.

I think that's the sertraline talking, though. SSRIs have always made me agitated and weird.

I asked her for lamictal and she said she didn't want to because the titration takes too long and there's the skin thing. I asked her about the valproate family's being a better downer than anything, because I've heard it's best for bringing you down and she said that's only true if you're bipolar.

So what do you guys think? Is this stuff likely to make me feel any better? And how long will I be waiting for it to kick in / at what kind of dose? I'm worried it'll make me more depressed.

Also, benzos really don't treat me well, and I'm worried that another GABAergic drug is equally likely to knock me on my ass.

I'm still waiting to see a psychopharm - hopefully this will at least keep me from totally losing my shit between now and then, and I can fight for lamictal again at that point, if this stuff isn't working.

Anyway, thoughts on VPA? Anyone ever gone this weird route for MDD?

Link to comment
Share on other sites

I wouldn't really think dep would be your best bet for depression. I know a couple of relatively recent studies have suggested some AD efficacy, but for the most part, the evidence just isn't there.

It sounds, though, like maybe your pdoc thinks you've got some kind of mixed state type thing going on, in which case dep could be a really good choice. If I'm remembering correctly, there's a decent amount of evidence that it's more effective for mixed states than lith, and I'd think it would be better than lamictal as well.

As far as differential effects on bipolar pts, I'd ask her to back that one up, if I were you. Dep can totaly be sedating, and cause cognitive issues, in the nonbipolar. It isn't always, and doesn't always, but that's not mediated by bipolarity or the lack thereof.

Have you tried a seroquel increase? I know it's been good for you before, and it was totally the thing that finally kicked my last depression's ass. I had to go up to 500 mg for a while, to get that effect, but once I was there, it worked so super speedily.

Link to comment
Share on other sites

Sends me to a dark pit of hell. That's just me though. It's great for agitation and anxiety, and some people do have AD effects from it, a lot don't, though. It works fast too; it once converted my horrific mixed state into a plain old depression in two days. I didn't have much in the way of side effects other than weight gain, all of which came off fast when I discontinued it. And that pesky depression.

It might be worth a shot. I know there are people who swear by it. But there are also gentler meds out there that might do as well.

Link to comment
Share on other sites

depakote has helped my mother quite a bit (in fact it was the turning point as far as meds went for her) with her very agitated and anxious depression. she takes it in conjunction with mirtrazapine. she is not bipolar.

Link to comment
Share on other sites

I am a primarily mixed state bipolar and depkote is miraculous for my depression. I never put it together though, because I have to be on it about 4--5 months before the ad effect kicks in.

With the anxiety I say give it a shot, but be prepared to give it a reasonable, long enough trial.

I have actually heard of depakote making some people to "up" per some reports, although that has NEVER happened to me. It stabilizes in both directions.

I am something of a depakote fan, although I loathe what it does to my physical system, most notably how carefully I have to watch my diet.

It's also hard on body systems, but maybe you can get away with a low enough dose that you will do just fine.

When i'm not episodic, 500 m.g. a day is prophylatic. Episodic, I'm usually right up there at 1500 m.g. which is hard on the appetite. I'd try to get the ER version if you can....

Anna

Link to comment
Share on other sites

Yeah - it's weird that it's doing anything so low, but it kicked all that rage and bad energy. Well, not all, but the vast majority, which is damn good for one week of a baby dose. I even feel less depressed, so God knows what's up with that. Enjoying it while it lasts over here.

Link to comment
Share on other sites

That could be a therapeutic dose for you. Yeah, it's low, but the therapeutic range was really established for its' use as an anticonvulsant. In the same vein, some folks get really good results with Lamictal at dosages as low as 25-75mg. Good to hear it's helpful for you at this point.

But will you ever get into DBT? Yeesh, this is taking a huge hunk of time!

Link to comment
Share on other sites

Ive had issues with rage and depression as well. But mine come from PTSD not bipolar. I have had a dx of agitated depression in the past. It looks like a mixed state but its not. It seems like on certain SSRIs I start getting very irritable. Or they dont work and Im depressed. zoloft seems to be working for me so far, Im a little depressed but not irritable like before. rage and even hypomania on a medication dont necessarily indicate bipolar.

glad to hear you are doing well on it, but Id worry about taking it in the long term (but I tend to fear medications a bit), maybe get a second opinion to be safe.

Link to comment
Share on other sites

That's great to hear tryp! i am so glad to have another depakote fan join the fan club. it can be really really really helpful for mixed/agitated depression, in fact in some people it is the gold coin, as it were.

Hope it keeps up for you, and at that dose you really should have no side effects to speak of.

ANNA

Link to comment
Share on other sites

I should hear back about DBT today - they called my pdoc and said that my test results look like I qualify, but that they have to talk as a team about the issue of transitioning me from my pdoc to their team.

Also waiting to see a psychopharmacologist next month for a second opinion on my meds.

Link to comment
Share on other sites

Things are getting really bad over here. I'm spinning really fast between out of control rage and suicidal depression. I tried to call pdoc but she's not at work today. I'm going to call in the morning.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...